PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of califmedLink to Publisher's site
 
Calif Med. 1964 August; 101(2): 73–77.
PMCID: PMC1515485

Is Phenacetin a Nephrotoxin?

A Report on Twenty-three Users of the Drug

Abstract

Numerous reports of chronic renal disease in patients who habitually use phenacetin-containing compounds to excess have aroused considerable controversy over the possible relationship between phenacetin, alone or in combination with other analgesics, and the occurrence of renal damage.

Between 1961 and 1964, we have seen 23 patients with severe renal failure and a history of prolonged, excessive use of phenacetin-containing compounds. In all instances the clinical and laboratory data were compatible with “phenacetin nephritis” as described in Europe and Australia and recently in the United States and Canada. This report evaluates the findings in the 23 cases and cautions against the use of phenacetin, particularly in patients with impaired renal function.

Full text

Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (828K), or click on a page image below to browse page by page. Links to PubMed are also available for Selected References.

Selected References

These references are in PubMed. This may not be the complete list of references from this article.
  • CLAUSEN E, HARVALD B. Nephrotoxicity of different analgesics. Acta Med Scand. 1961 Oct;170:469–474. [PubMed]
  • CLAUSEN E, PEDERSEN J. Necrosis of the renal papillae in rheumatoid arthritis. Acta Med Scand. 1961 Nov;170:631–633. [PubMed]
  • CROUGHS RJ, LE POOLE A, BOKKEL HUININK SA. [Interstitial nephritis presumably caused by phenacetine]. Ned Tijdschr Geneeskd. 1962 Sep 22;106:1899–1902. [PubMed]
  • FIFIELD MM. RENAL DISEASE ASSOCIATED WITH PROLONGED USE OF ACETOPHENETIDIN- CONTAINING COMPOUNDS. N Engl J Med. 1963 Oct 3;269:722–726. [PubMed]
  • FORDHAM CC, HUFFINES WD. HEADACHE POWDERS AND RENAL DISEASE. Arch Intern Med. 1964 Mar;113:395–400. [PubMed]
  • FRIEND DG. Analgesic abuse and renal toxicity. JAMA. 1963 May 11;184:495–496. [PubMed]
  • FRIIS T, FOGH J, NISSEN NI. Erythrocyte survival time in persons abusing phenacetin, with or without renal insufficiency. Acta Med Scand. 1960 Jul 15;167:253–266. [PubMed]
  • GILMAN A. ANALGESIC NEPHROTOXICITY; A PHARMACOLOGICAL ANALYSIS. Am J Med. 1964 Feb;36:167–173. [PubMed]
  • HARROW BR, SLOANE JA, LIEBMAN NC. Renal papillary necrosis and analgesics. Roentgen differentiation from sponge kidney and other diseases. JAMA. 1963 May 11;184:445–452. [PubMed]
  • HARVALD B. RENAL PAPILLARY NECROSIS. A CLINICAL SURVEY OF SIXTY-SIX CASES. Am J Med. 1963 Oct;35:481–486. [PubMed]
  • HOPPER J, Jr, BOLOMEY A, WENNESLAND R. Chronic renal insufficiency. I. Appraisal of the patient. II. Treatment. Ann Intern Med. 1954 Jul;41(1):18–35. [PubMed]
  • JACOBS LA, MORRIS JG. Renal papillary necrosis and the abuse of phenacetin. Med J Aust. 1962 Oct 6;49(2):531–538. [PubMed]
  • JOSHI DP, STAGGS WA, PARKER HM, JOFFE I. Renal papillary necrosis after prolonged use of acetophenetidin. GP. 1962 Aug;26:118–120. [PubMed]
  • KELLER HM, COTTIER H, REUBI F. [Absence of renal changes after coli bacillus injections in rabbits chronically treated with phenacetin]. Schweiz Med Wochenschr. 1961 Sep 2;91:1021–1025. [PubMed]
  • KELLERMEYER RW, TARLOV AR, BREWER GJ, CARSON PE, ALVING AS. Hemolytic effect of therapeutic drugs. Clinical considerations of the primaquine-type hemolysis. JAMA. 1962 May 5;180:388–394. [PubMed]
  • LAKEY WH. Interstitial nephritis due to chronic phenacetin poisoning. Can Med Assoc J. 1961 Aug 26;85:477–479. [PMC free article] [PubMed]
  • LARSEN K, MOLLER CE. A renal lesion caused by abuse of phenacetin. Acta Med Scand. 1959 May 20;164(1):53–71. [PubMed]
  • LINDHOLM T. On renal papillary necrosis with special reference to the diagnostic importance of papillary fragments in the urine, therapy (i. a. artificial kidney) and prognosis, Report of 75 cases, including 12 with papillary fragments in the urine. Acta Med Scand. 1960 Aug 10;167:319–330. [PubMed]
  • MANDEL EE. Renal medullary necrosis. Am J Med. 1952 Sep;13(3):322–327. [PubMed]
  • MEYLER L. [Pyelonephritis in long-term misuse of phenacetine]. Ned Tijdschr Geneeskd. 1961 Nov 18;105:2328–2331. [PubMed]
  • MOOLTEN SE, SMITH IB. Fatal nephritis in chronic phenacetin poisoning. Am J Med. 1960 Jan;28:127–134. [PubMed]
  • RAPOPORT A, WHITE LW, RANKING GN. Renal damage associated with chronic phenacetin overdosage. Ann Intern Med. 1962 Dec;57:970–980. [PubMed]
  • REYNOLDS TB, EDMONDSON HA. Chronic renal disease and heavy use of analgesics. JAMA. 1963 May 11;184:435–444. [PubMed]
  • ROSS P. A.P.C. as a cause of renal disease. Med J Aust. 1962 Oct 6;49(2):539–543. [PubMed]
  • RUBENSTEIN AH, ABRAHAMS C, STABLES DP, LEVIN NW. ACETOPHENETIDIN NEPHRITIS AND PAPILLARY NECROSIS: A CLINICAL AND PATHOLOGICAL STUDY OF SIX CASES. Arch Intern Med. 1964 Mar;113:378–394. [PubMed]
  • RUTNER AB, SMITH DR. Renal papillary necrosis. J Urol. 1961 Apr;85:462–470. [PubMed]
  • SCHREINER GE. The nephrotoxicity of analgesic abuse. Ann Intern Med. 1962 Dec;57:1047–1052. [PubMed]
  • ZOLLINGER HU. Chronische interstitielle Nephritis bei Abusus von phenacetinhaltigen Analgetica (Saridon usw.). Schweiz Med Wochenschr. 1955 Jul 30;85(31):746–746. [PubMed]

Articles from California Medicine are provided here courtesy of BMJ Group